Alert archive / Texas / Red Flag Warnings in 2025

Red Flag Warning 13, NWS Lubbock, TX

March 20, 20256 counties in Texas

NWS Lubbock, TX issued this red flag warning at Mar 20, 2025, 2:43 AM CDT for 6 counties in Texas. It took effect at Mar 20, 2025, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 20, 2025, 2:43 AM CDT (07:43 UTC)
In effect from
Mar 20, 2025, 1:00 PM CDT
Expired
Mar 20, 2025, 8:00 PM CDT
In force
7 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Castro County, TX, Cochran County, TX, Lamb County, TX, Parmer County, TX, Swisher County, TX

The radar

The Lubbock radar (KLBB), 87 km from the middle of the area, began a volume at 07:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 7.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2025-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2025-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1998 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

129 
WWUS84 KLUB 200743
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
243 AM CDT Thu Mar 20 2025

TXZ021>023-027-028-033-210100-
/O.NEW.KLUB.FW.W.0013.250320T1800Z-250321T0100Z/
Parmer-Castro-Swisher-Bailey-Lamb-Cochran-
243 AM CDT Thu Mar 20 2025

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR
THE EXTREME SOUTHWESTERN TEXAS PANHANDLE AND NORTHWESTERN SOUTH
PLAINS...

The National Weather Service in Lubbock has issued a Red Flag
Warning, which is in effect from 1 PM this afternoon to 8 PM CDT
this evening. 

* Timing...This afternoon through early evening.

* Wind...Southwest at 15-20 mph.

* Humidity...6 to 10 percent.

* Fuels...Critically dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
847 
WWUS84 KLUB 210100
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
800 PM CDT Thu Mar 20 2025

TXZ021>023-027-028-033-210200-
/O.EXP.KLUB.FW.W.0013.000000T0000Z-250321T0100Z/
Parmer-Castro-Swisher-Bailey-Lamb-Cochran-
800 PM CDT Thu Mar 20 2025

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR 
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE EXTREME 
SOUTHWESTERN TEXAS PANHANDLE AND NORTHWESTERN SOUTH PLAINS...

Conditions are improving to below critical levels as wind speeds 
diminish and temperatures drop, minimizing fire weather concerns.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Mar 20, 12:16 AM CDT, 2 hours 27 minutes earlier. Its key messages:

  • Updated at 1215 AM CDT Thu Mar 20 2025
  • Possible fire weather conditions for western portions of the FA Thursday.
  • Dry and occasionally breezy through the weekend with some elevated fire concerns.
Area forecast discussion, Mar 20, 12:16 AM CDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1216 AM CDT Thu Mar 20 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 1215 AM CDT Thu Mar 20 2025

 - Possible fire weather conditions for western portions of the FA
   Thursday.

 - Dry and occasionally breezy through the weekend with some
   elevated fire concerns.

&&

.SHORT TERM...
(This evening through Thursday)
Issued at 152 PM CDT Wed Mar 19 2025

The upper system that was responsible for the strong winds the past
couple of days has moved east away from the region bringing zonal
flow aloft. Breezy northwesterly winds following the preliminary
cold front this morning will continue through this evening as a
secondary front pushes south through the FA around sunrise. Winds
should tamper off later this evening and remain light through the
night as a surface ridge sets up over the area. Thursday will be
quiet compared to previous days. Winds will shift to the southwest
as the surface ridging moves off and a lee side surface trough
develops. Breezy winds are possible tomorrow afternoon mainly on
the Caprock. Following the passage of both cold fronts, low
temperatures tonight will be at or below freezing however, highs
tomorrow will warm to around or just below seasonal average.
Although temperatures will be around normal tomorrow, some fire
weather conditions are possible for western portions of the CWA
with chances of breezy southwesterly winds and RH values as low as
10 percent although will not issue any fire products at the
moment and will leave for later forecast package.

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 152 PM CDT Wed Mar 19 2025

Barring a pair of rather weak cold fronts, a quiet pattern remains
on track under semi-zonal flow Friday and Saturday before turning
NW thereafter in response to longwave ridging along the Pacific
Coast. Thursday evening opens with a shortwave trough grazing our
area. Besides stirring up a 45-50 knot LLJ, nary a cloud is
expected as this wave passes thanks to very paltry moisture. A
weak cold front does drop south on Friday which serves to relax
our gradient winds, so earlier fire weather concerns appear
dashed. As surface ridging departs Fri night, modest moisture
return ensues off the Caprock on Saturday before being swept east
ahead of breezier W-SW flow. Some elevated to critical fire
weather looks reasonable on the Caprock by Saturday afternoon with
a possible repeat area wide on Sunday as dry, breezy and cooler
conditions unfold following another cold front. The pattern by Mon
and especially Tue shows a bit more hope of modified gulf
moisture becoming established off the Caprock under unstable NW
flow, although there remains plenty of ensemble spread for PoPs
this many day out so we'll keep the forecast dry at this time.

&&

.AVIATION...
(06Z TAFS)
Issued at 1215 AM CDT Thu Mar 20 2025

VFR is expected through the TAF period. Breezy southwest winds
will return early Thursday afternoon for all TAF sites.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...10
LONG TERM....93
AVIATION...01
Hazardous weather outlook, Mar 19, 8:00 PM CDT, 6 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
800 PM CDT Wed Mar 19 2025

TXZ021>044-210100-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
800 PM CDT Wed Mar 19 2025

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Elevated to critical fire weather conditions are expected mainly on
the Caprock Thursday and Saturday, and over much of the region for
Sunday.

Nearby

Red Flag Warnings in Texas, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.